New York public health officials said some of the marijuana products that recently sickened users across the country contained the same chemical: vitamin E acetone. It’s harmless when used as a supplement or skin ointment, but apparently is not safe for inhaling while vaping, CBS reports.
The New York State Department of Health announced Thursday, September 5 that lab results showed “very high levels” of vitamin E acetate in “nearly all” cannabis-containing samples analyzed in its investigation. The department said vitamin E acetate is now a “key focus” of its probe into vaping-associated illnesses.
“We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their health care provider if they develop any unusual symptoms,” Dr. Howard Zucker, New York’s health commissioner, said in a statement.
The Food and Drug Administration is currently testing more than 100 samples submitted by state public health officials, FDA spokesperson Michael Felberbaum told CBS News in a statement.
“No one substance, including Vitamin E acetate, has been identified in all of the samples tested. Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about causality,” Felberbaum said. “The results from the FDA’s laboratory analysis will be shared with the respective states to aid in their investigations and will help further inform the federal response.”
CBS News spoke to one young man who nearly died from vaping. “I’m getting better now that I’m off oxygen. When I first got here it was like a baby bear was on my chest,” said 18-year-old Adam Hergenreder.
When he got to the Advocate Condell Medical Center in Libertyville, Illinois, on Saturday, Hergenreder was feverish, vomiting and gasping for breath. From what doctors know of his case, vaping nearly killed him.
“There doesn’t seem to be anything else turning up in these cases,” said Dr. Stephen Amesbury, a pulmonologist at the hospital. “We look for other potential causes but we haven’t been able to find anything else.”
Sign up for the Eurasia Review newsletter. Click here to have Eurasia Review's newsletter delivered via RSS, as an email newsletter, via mobile or on your personal news page.
The teen’s mother, Polly, drove him to the hospital. She said she thought her son might die. “The doctor said he would have died that night. His lungs would have collapsed and he would have died,” she said.
Hergenreder said he’d been vaping for two years. He said he was addicted to the buzz nicotine gave him and the high from marijuana or THC, its primary ingredient. “I got it from a drug dealer or whatever,” Hergenreder said.
The U.S. Centers for Disease Control and Prevention has identified more than 200 cases like his nationwide, and the number is growing. At least two deaths are apparently linked to vaping.